Hail, Marion
- When
- September 18, 12:21 AM CST
- Where
- Marion County, 3 mi NW of Tampa
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.583, -97.183
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 17, 8:52 PM CST, 3 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 952 PM CDT SAT SEP 17 2005 .UPDATE... INHERITED FORECAST IS IN OVERALL GOOD SHAPE, SO DID NOT MAKE MAJOR CHANGES. AFTER COMPARING LATEST 00Z RUC AND ETA, ELEVATED CONVECTION CHANCES STILL LOOK PRETTY GOOD TONIGHT, ESPECIALLY EAST OF I-135. 250MB JET STREAK IS CURRENTLY PROGRESSING ACROSS NORTHERN KANSAS, PER REGIONAL PROFILERS. MOIST ISENTROPIC ASCENT IN THE 310-315K LAYER WILL INCREASE DRAMATICALLY AFTER MIDNIGHT, AS LOW LEVEL JET INCREASES AND VEERS IN RESPONSE TO LIFT UNDER RIGHT ENTRANCE REGION OF UPPER JET STREAK. KICT VAD WIND PROFILE IS ALREADY SHOWING 35 KT LOW-LEVEL JET. STILL QUITE A BIT OF CONVECTIVE INHIBITION PER EVENING RAOBS. HOWEVER, THINKING STRONG ISENTROPIC ASCENT WILL OVERCOME THIS AND LIFT PARCELS TO THEIR LFC. WITH EXPECTED MOISTURE ADVECTION, ELEVATED INSTABILITY COULD REACH 2000-2500 J/KG. THIS AMPLE INSTABILITY PAIRED WITH 40+ KTS OF 850-400MB SHEAR COULD SPELL A FEW SEVERE STORMS, WITH THE PRIMARY THREAT BEING LARGE HAIL, POSSIBLY BIGGER THAN QUARTERS. THINKING INITIATION TIME WILL BE AROUND 1-2AM, LIKELY NEAR THE I-135 CORRIDOR ACROSS SOUTH CENTRAL KANSAS. THREAT WILL THEN LIKELY SHIFT EASTWARD INTO EAST-CENTRAL/SOUTHEAST KANSAS, WITH CONTINUED THREAT OF LARGE HAIL AND LOCALLY HEAVY RAIN. KLEINSASSER && .PREV DISCUSSION... /ISSUED 555 PM CDT SAT SEP 17 2005/ UPDATE... COORDINATED WITH SPC AND DECIDED TO KEEP HARPER AND KINGMAN COUNTIES OUT OF SEVERE TSTM WATCH 795. BEST MOISTURE CONVERGENCE AND WEAKER CIN ARE FROM SOUTHWEST KS INTO THE EASTERN TEXAS PANHANDLE AS OF 22Z/17TH JUST EAST OF LEE TROF AXIS/DRYLINE. FURTHER EAST, WARM MID-LEVEL TEMPERATURES (12 TO 13 C AT 700 MB) ARE RESULTING IN CIN VALUES OF 100 J/KG OR GREATER IN SOUTH CENTRAL KS. THEREFORE, WE FEEL ANY CONVECTION FORMING ALONG LEE TROF AXIS/DRYLINE TO OUR WEST WILL STRUGGLE TO MAKE IT THIS FAR EAST THIS EVENING. THE 18Z NAM AND GFS CONTINUED TO SIGNAL POTENTIAL FOR ELEVATED CONVECTION FORMING IN SOUTH CENTRAL/SOUTHEASTERN KS AFTER ABOUT 04Z THIS EVENING. DEEP-LAYER SHEAR/INSTABILITY WOULD FAVOR A FEW STORMS WITH POTENTIALLY SEVERE HAIL. CARUSO && PREV DISCUSSION... /ISSUED 311 PM CDT SAT SEP 17 2005/ DISCUSSION... TONIGHT-SUNDAY NIGHT: LEE TROUGH CONTINUES TO DEVELOP ACROSS WESTERN KANSAS THIS AFTERNOON. WATER VAPOR SHOWS A WEAK MID-LEVEL IMPULSE WITH ASSOCIATED MOISTURE PLUME STREAMING NORTHEAST OUT OF WEST TEXAS. CLOUD COVER ASSOCIATED WITH THIS PLUME HAS KEPT OUR HIGHS DOWN TODAY. BELIEVE STRONG MID-LEVEL CAPPING BETWEEN 700-800MB WILL INHIBIT ANY CONVECTIVE DEVELOPMENT LATE THIS AFTERNOON AND EARLY EVENING, DESPITE THE DESTABILIZATION OF THE ATMOSPHERE ACROSS THE AREA. A THREAT FOR STRONG TO A FEW SEVERE STORMS WILL EXIST LATE TONIGHT ACROSS SOUTH-CENTRAL AND SOUTHEAST KANSAS, WHERE ELEVATED CONVECTION MAY FORM ALONG THE NOSE OF AN IMPRESSIVE 35 KNOT LOW LEVEL JET. DECENT WARM AIR ADVECTION AND MOISTURE TRANSPORT WILL STREAM INTO SOUTHERN KANSAS THIS EVENING AND OVERNIGHT. THE MAIN THREAT WILL BE HAIL TO THE SIZE OF QUARTERS. EXPECT ONGOING SCATTERED MORNING CONVECTION ACROSS SOUTHEAST KANSAS ON SUNDAY. THIS ACTIVITY SHOULD DECREASE IN INTENSITY AND TRANSITION EAST OUT OF OUR VICINITY BY THE AFTERNOON. BY LATE AFTERNOON A COLD FRONT WILL BE SITUATED SOMEWHERE ACROSS NORTH CENTRAL KANSAS. IF THIS FRONTAL BOUNDARY IS ABLE TO MEANDER FURTHER SOUTH...THEN THERE MAY BE A CHANCE FOR SOME ISOLATED THUNDERSTORMS ACROSS CENTRAL KANSAS BY LATE AFTERNOON. THERE COULD BE A SLIM CHANCE THAT OUTFLOW BOUNDARIES FROM THE MORNING CONVECTION COULD ALSO PROVIDE A FOCUS FOR FURTHER DEVELOPMENT DURING THE AFTERNOON BUT THE ATMOSPHERE MAY BE TOO CAPPED FOR THAT SCENARIO. CONVECTION SUNDAY NIGHT SHOULD HELP PUSH THE SURFACE BOUNDARY SOUTH INTO OUR COVERAGE WARNING AREA, BUT RECENT SHORT TERM MODELS CANT AGREE ON HOW FAR. HENCE THE BROADBRUSH OF SLIGHT CHANCE POPS ACROSS THE AREA. ALSO OF NOTE IS THE RETURN OF ISENTROPIC LIFT ACROSS THE AREA IN THE 310-315K PRESSURE LAYERS. STILL CLINGING TO THE PROGGED WARM-UP BUT ANY CONVECTION OR EXTENSIVE CLOUD COVER THAT HANGS AROUND COULD SERIOUSLY INHIBIT THIS. MONDAY-TUESDAY: THE SURFACE BOUNDARY ACROSS THE AREA ON MONDAY INTO MONDAY NIGHT WILL PROVIDE A FOCUS FOR RENEWED CONVECTIVE DEVELOPMENT SO WILL KEEP SLIGHT CHANCE POPS IN THE FORECAST. FOR MONDAY NIGHT INTO EARLY TUESDAY, BELIEVE THE FRONTAL BOUNDARY WILL SAG SOUTH INTO NORTHERN OKLAHOMA AND WASH OUT. SURFACE HIGH PRESSURE WILL SLIDE INTO THE AREA EARLY ON TUESDAY AS MID-LEVEL RIDGING STRENGTHENS ACROSS THE REGION. EXPECT TEMPERATURES TO TOP OUT INTO THE 80S ON BOTH OF THESE DAYS. WEDNESDAY-SATURDAY: MID-LEVEL RIDGE PATTERN BEGINS TO BREAK DOWN AND FLATTEN DURING THIS PERIOD AS PACIFIC STORM SYSTEMS MOVE ACROSS THE NORTHERN AND CENTRAL PLAINS. WILL CONTINUE TO KEEP THIS PERIOD DRY AND ABOVE NORMAL FOR TEMPERATURES. FUTURE FORECAST SHIFTS WILL HAVE TO MONITOR SATURDAY AS A STRONGER COLD FRONT WILL DROP SOUTHWARD INTO CENTRAL KANSAS BY SATURDAY. WOULD LIKE TO SEE AT LEAST ONE MORE CONSISTENT MODEL RUN BEFORE ADDING POPS FOR SATURDAY, THOUGH WILL GO AHEAD AND DROP TEMPERATURES ACROSS CENTRAL KANSAS FOR THIS EVENT. VERY FEW OTHER CHANGES MADE FOR THIS PERIOD. && PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 66 91 68 88 / 20 10 20 20 HUTCHINSON 66 91 67 86 / 20 10 20 20 NEWTON 66 90 68 87 / 20 20 20 20 ELDORADO 66 89 68 88 / 30 20 20 20 WINFIELD-KWLD 69 92 69 89 / 30 20 20 20 RUSSELL 64 90 64 84 / 20 20 20 20 GREAT BEND 65 91 65 84 / 20 10 20 20 SALINA 65 90 65 85 / 20 20 20 20 MCPHERSON 65 90 67 86 / 20 20 20 20 COFFEYVILLE 65 90 69 89 / 40 30 20 20 CHANUTE 64 89 69 87 / 40 30 20 20 IOLA 64 88 68 87 / 40 30 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 330 PM CDT SAT SEP 17 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-181200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 330 PM CDT SAT SEP 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A CHANCE FOR THUNDERSTORMS WILL OCCUR LATER TONIGHT OVER CENTRAL AND SOUTHEAST KANSAS. STRONG TO POSSIBLY SEVERE STORMS COULD MATERIALIZE, AND AFFECT LOCATIONS MAINLY EAST OF THE KANSAS TURNPIKE. QUARTER SIZED HAIL OR SLIGHTLY LARGER WOULD BE THE MAIN SEVERE WEATHER RISK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL CONTINUE FOR SUNDAY THROUGH MONDAY ACROSS CENTRAL AND SOUTHERN KANSAS. AT THIS TIME, IT IS TOO EARLY TO SPECULATE ON THE SEVERITY OF THIS POSSIBLE ACTIVITY. PLEASE CHECK BACK FOR ADDITIONAL UPDATES AND OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM CJ/TES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1239 AM CDT SUN SEP 18 2005 KSZ069-070-180630- BUTLER-GREENWOOD- 1239 AM CDT SUN SEP 18 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR EASTERN BUTLER AND WESTERN GREENWOOD COUNTIES... AT 1236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR EL DORADO...AND MOVING EAST AT 25 MPH. PEA TO DIME SIZE HAIL...AND WINDS TO 40 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1255 AM CDT SUN SEP 18 2005 KSZ052>053-069>072-093>096-098>100-181300- ALLEN KS-BUTLER KS-CHASE KS-CHAUTAUQUA KS-COWLEY KS- ELK KS-GREENWOOD KS-LABETTE KS-MARION KS-MONTGOMERY KS- NEOSHO KS-WILSON KS-WOODSON KS- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 796 IN EFFECT UNTIL 8 AM CDT FOR THE FOLLOWING AREAS IN KANSAS THIS WATCH INCLUDES 13 COUNTIES IN CENTRAL KANSAS CHASE MARION IN SOUTH CENTRAL KANSAS BUTLER COWLEY IN SOUTHEAST KANSAS ALLEN CHAUTAUQUA ELK GREENWOOD LABETTE MONTGOMERY NEOSHO WILSON WOODSON THIS INCLUDES THE CITIES OF...ARKANSAS CITY...AUGUSTA...CHANUTE... COFFEYVILLE...COTTONWOOD FALLS...EL DORADO...EUREKA...FREDONIA... HILLSBORO...HOWARD...INDEPENDENCE...IOLA...MARION...PARSONS... SEDAN...WINFIELD AND YATES CENTER. COX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1258 AM CDT SUN SEP 18 2005 KSZ051-052-180645- MARION-MCPHERSON- 1258 AM CDT SUN SEP 18 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARION AND EASTERN MCPHERSON COUNTIES... AT 1253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GALVA...OR 8 MILES EAST OF MCPHERSON...AND MOVING EAST AT 25 MPH. PEA TO DIME SIZE HAIL...AND WINDS TO 40 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
The Topeka radar (KTWX), 94 km away, was scanning. The volume nearest the first event began at 06:22 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5476069, 5476070, 5476071.